Alert archive / Virginia / Wind Advisories in 2016

Wind Advisory 17, NWS Baltimore/Washington

November 28, 2016Allegany County, Maryland; 16 counties in Virginia; 4 counties in West Virginia

NWS Baltimore/Washington issued this wind advisory at Nov 28, 2016, 4:58 PM EST for Allegany County, Maryland; 16 counties in Virginia; 4 counties in West Virginia. It took effect at Nov 28, 2016, 9:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2016, 4:58 PM EST (21:58 UTC)
In effect from
Nov 28, 2016, 9:00 PM EST
Expired
Nov 29, 2016, 5:10 AM EST
In force
8 hr
Issued by
NWS Baltimore/Washington
All 21 counties

Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Grant County, WV, Hardy County, WV, Mineral County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS71 KLWX 282158
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EST MON NOV 28 2016

MDZ501-VAZ025>027-029-503-504-507-508-WVZ055-501>503-505-506-
290600-
/O.NEW.KLWX.WI.Y.0017.161129T0200Z-161129T1800Z/
EXTREME WESTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-
WESTERN HIGHLAND-EASTERN HIGHLAND-NORTHERN VIRGINIA BLUE RIDGE-
CENTRAL VIRGINIA BLUE RIDGE-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO...
STUARTS DRAFT...HARRISONBURG...STRASBURG...WOODSTOCK...
MOUNT JACKSON...NEW MARKET...LURAY...SHENANDOAH...STANLEY...
HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN...MOOREFIELD...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...RIVERTON...
BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...SUGAR GROVE
458 PM EST MON NOV 28 2016

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS
EVENING TO 1 PM EST TUESDAY.

* TIMING...STRONG WINDS WILL BEGIN TONIGHT AND CONTINUE THROUGH TUESDAY
  MORNING.

* WINDS...SOUTH-SOUTHEAST 25 TO 35 MPH WITH GUSTS AROUND 55 MPH
  FOR ELEVATIONS ABOVE 2000 FEET.

* IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER 
  LINES. SCATTERED POWER OUTAGES ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$
3 follow-up statements
055 
WWUS71 KLWX 290556
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EST TUE NOV 29 2016

MDZ501-VAZ025>027-029-503-504-507-508-WVZ055-501>503-505-506-
291400-
/O.CON.KLWX.WI.Y.0017.000000T0000Z-161129T1800Z/
EXTREME WESTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-
WESTERN HIGHLAND-EASTERN HIGHLAND-NORTHERN VIRGINIA BLUE RIDGE-
CENTRAL VIRGINIA BLUE RIDGE-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO...
STUARTS DRAFT...HARRISONBURG...STRASBURG...WOODSTOCK...
MOUNT JACKSON...NEW MARKET...LURAY...SHENANDOAH...STANLEY...
HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN...MOOREFIELD...
BAYARD...MOUNT STORM...PETERSBURG...ELK GARDEN...RIVERTON...
BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...SUGAR GROVE
1256 AM EST TUE NOV 29 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* TIMING...STRONG WINDS WILL CONTINUE THROUGH MIDDAY TUESDAY.

* WINDS...SOUTH-SOUTHEAST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH
  FOR ELEVATIONS ABOVE 2000 FEET.

* IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER 
  LINES. SCATTERED POWER OUTAGES ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$

JACKSON
636 
WWUS71 KLWX 290823
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 AM EST TUE NOV 29 2016

MDZ501-WVZ503-290930-
/O.CAN.KLWX.WI.Y.0017.000000T0000Z-161129T1800Z/
EXTREME WESTERN ALLEGANY-WESTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...ELK GARDEN
323 AM EST TUE NOV 29 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
CANCELLED THE WIND ADVISORY.

SOUTH TO SOUTHEAST WIND GUSTS ARE EXPECTED TO BE IN THE 30 TO 35
MPH RANGE.

$$

VAZ025>027-029-503-504-507-508-WVZ055-501-502-505-506-291630-
/O.CON.KLWX.WI.Y.0017.000000T0000Z-161129T1800Z/
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WESTERN HIGHLAND-
EASTERN HIGHLAND-NORTHERN VIRGINIA BLUE RIDGE-
CENTRAL VIRGINIA BLUE RIDGE-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT...
HARRISONBURG...STRASBURG...WOODSTOCK...MOUNT JACKSON...
NEW MARKET...LURAY...SHENANDOAH...STANLEY...HIGHTOWN...MONTEREY...
BIG MEADOWS...WINTERGREEN...MOOREFIELD...BAYARD...MOUNT STORM...
PETERSBURG...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...
RUDDLE...SUGAR GROVE
323 AM EST TUE NOV 29 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* TIMING...STRONG WINDS WILL CONTINUE INTO TUESDAY.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH FOR
  ELEVATIONS ABOVE 2500 FEET.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$

JACKSON
791 
WWUS71 KLWX 291010
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EST TUE NOV 29 2016


VAZ025>027-029-503-504-507-508-WVZ055-501-502-505-506-291115-
/O.CAN.KLWX.WI.Y.0017.000000T0000Z-161129T1800Z/
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WESTERN HIGHLAND-
EASTERN HIGHLAND-NORTHERN VIRGINIA BLUE RIDGE-
CENTRAL VIRGINIA BLUE RIDGE-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT...
HARRISONBURG...STRASBURG...WOODSTOCK...MOUNT JACKSON...
NEW MARKET...LURAY...SHENANDOAH...STANLEY...HIGHTOWN...MONTEREY...
BIG MEADOWS...WINTERGREEN...MOOREFIELD...BAYARD...MOUNT STORM...
PETERSBURG...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...
RUDDLE...SUGAR GROVE
510 AM EST TUE NOV 29 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
CANCELLED THE WIND ADVISORY.

SOUTH WINDS HAVE NOT BEEN STRONGER THAN 45 MPH OVERNIGHT. ANY
GUSTS INTO THE 45 MPH RANGE TODAY WOULD BE FROM SHOWERS WHICH MAY
WARRANT A SHORT TERM FORECAST.

$$

JACKSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Nov 28, 2:49 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 28, 2:49 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EST Mon Nov 28 2016

.SYNOPSIS...A warm front will lift north through the area Tuesday.
An area of low pressure will move across the area Wednesday with a
cold frontal passage Wednesday night. High pressure will return to
the region during the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...Strengthening warm air advection
pattern on a 50+kt low-level jet will lead to thickening clouds
and showers tonight mainly after midnight. Temperatures will
remain mainly steady tonight with a warm front lifting through the
area Tue morning. It will be breezy to windy especially at higher
elevations and over the waters, but speeds should remain below
advisory/gale warning criteria due to stable low-levels. Showers
should begin to exit the area during the mid-afternoon hrs as warm
front lifts north and mid-levels dry out. About half inch of rain
is expected on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...Shortwave-
ridge aloft and associated subsidence should be conducive to
widespread low clouds and fog Tue night. MOS guidance is showing
strong signal for development of dense fog. On Wed, upper low over
the upper midwest moves across the western Great Lks. Models
indicate significant height falls in the order of 200 meters will
occur over the area between 12Z Wed and 12Z Thu promoting large
scale forcing for upward vertical motion. A new sfc low develops
over the OH valley Wed with showers and perhaps a few thunderstorms
developing over the area Wed and continuing into Wed evening
along/ahead of a cdfnt. There could be strong gusty winds Wed
afternoon and evening given strong environmental flow and marginal
instability (200-400 J/kg of CAPE). Another quarter to half inch
of rain is expected. Frontal zone clears the area by 06Z Thu with
showers ending.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...High pressure builds in behind
cold front on Monday and remains into Sunday... therefore another
period of dry conditions is expected Thursday into Sunday. Sunday
into Monday guidance is in disagreement... GFS shows an upper
level shortwave trough late on Sunday into Monday... while the
Euro shows a warm front lifting from the Gulf states. Either
scenario, there will be an increase in chance of precipitation
sometime on Sunday and into Monday.

Temperatures will be near or slightly above normal, with high
temperatures in the 40s and 50s, and low temperatures mainly in the
30s, and some 40s... higher elevations could see some 20s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...Showers moving in late
tonight with low-level wind shear and developing IFR conditions.
Widespread LIFR/VLIFR conditions Tue night under shortwave-ridge
aloft and weak pressure gradient. Another round of showers Wed
with gusty winds and MVFR/IFR conditions. Cdfnt pushes through the
area Wed night with drying conditions and shifting winds.

Dry conditions expected for Thursday into Saturday with high
pressure dominating weather conditions. So, mainly VFR conditions
expected.

&&

.MARINE...Solid SCA conditions expected tonight and especially
Tue. Kept winds below gale conditions for now given stable low-
levels. Best chance for gales would be over the lower Chesapeake
Bay.

Dry conditions expected for Thursday into Saturday with high
pressure dominating weather conditions. So, mainly VFR conditions
expected. Gusty winds possible Friday into Friday night, so small
craft advisory may be needed.

&&

.TIDES/COASTAL FLOODING...Elevated water levels are expected Tue
and Wed due to strong srly flow. At this time, no coastal flooding
is expected, but this will need to be monitored closely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EST Wednesday for ANZ531>534-
     536>543.
     Small Craft Advisory from 3 AM to 6 PM EST Tuesday for ANZ530-
     535.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...IMR/LFR
MARINE...IMR/LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Nov 28, 2:53 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EST MON NOV 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-290600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
253 PM EST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS ARE POSSIBLE OVER THE WATERS TUESDAY AND ALSO
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-290600-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
253 PM EST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:11 PM ESTSmall Craft AdvisoryLWX27 hr
Nov 28, 5:53 PM ESTGale WarningLWX22 hr
Nov 28, 5:53 PM ESTSmall Craft AdvisoryLWX49 hr

Nearby

Wind Advisories in Virginia, 2016Wind Advisories in West Virginia, 2016Wind Advisories in Maryland, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.